Georgia, 2007

Damaging Wind in Georgia, August 12, 2007

August 12, 2007 · NWS TAE · 1 event in 1 county or zone

Thunderstorm winds downed trees and utility poles in Ben Hill County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Thunderstorm winds downed trees and utility poles in Ben Hill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 12, 1:22 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 12, 1:22 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 PM EDT SUN AUG 12 2007

.SHORT TERM...ANOTHER HOT AND STEAMY AFTERNOON ACROSS THE
AREA...ALTHOUGH NOT QUITE AS BAD AS YESTERDAY. TEMPS GENERALLY 5
DEGREES OR SO COOLER THAN SAME TIME YESTERDAY. CONVECTION
INITIATED EARLIER TODAY STARTING OUT OVER THE PANHANDLE AND
SOUTHWEST GEORGIA. OUTFLOWS NOW EXPANDING OUTWARD WHICH SHOULD
HELP SPREAD THE ACTIVITY ACROSS MOST OF THE REMAINDER OF THE CWA
THROUGH THE AFTERNOON AND EARLY EVENING. MAY SEE SOME ISOLATED
PULSE SEVERE BUT MOSTLY LOOKING AT HEAVY RAIN WITH INTENSE
LIGHTNING. WITH LACK OF SIGNIFICANT FORCING...SHOULD SEE AN EARLY
END THIS EVENING WITH THE SUNSET.

SFC TROUGH WHICH HAS BEEN HELPING KICK OFF STORM ACTIVITY LAST TWO
DAYS WILL FURTHER WEAKEN ON MONDAY WITH RIDGE AXIS EXTENDING FROM
UPPER HIGH DROPPING SOUTH ACROSS NORTH FLORIDA. AS THE RIDGE AXIS
DROPS SOUTH...EXPECT DRIER AND SLIGHTLY MORE STABLE AIR MASS TO
SETTLE ACROSS THE AREA. THIS IS REFLECTED IN SLIGHTLY LOWER
DEWPOINTS AND WARMER TEMPERATURES FOR MONDAY AFTERNOON. GUIDANCE
POPS ARE VIRTUALLY NIL FOR MONDAY...BUT POPS HAVE BEEN TOO LOWER
FOR LAST TWO DAYS SO HAVE BUMPED POPS ABOVE 20 PERCENT FOR ALL BUT FAR
NORTHERN ZONES. WITH LOWER DEWPOINTS...HEAT INDEX READING STAY
BELOW 110 SO NO HEAT ADVISORY NEEDED AT THE MOMENT.

HOT AND DRY PATTERN CONTINUES FOR TUESDAY WITH TEMPS PUSHING 100
DEGREES ONCE AGAIN. DEWPOINTS STAY A BIT LOWER LIKE MONDAY...SO
HEAT INDEX VALUES WILL BE MARGINAL FOR HEAT ADVISORY. GUIDANCE IS
DRY FOR TUESDAY...BUT GIVEN TIME OF YEAR AND PERSISTENCE...HAVE
GONE WITH 20 PERCENT FOR MOST LOCATIONS.

.LONG TERM...HOT AND MOSTLY RELATIVE DRY PATTERN WILL PERSIST
THROUGH MUCH OF THE WEEK AND AREA REMAINS ON THE EASTERN FLANK OF
STRONG UPPER RIDGE. PATTERN MAY BEGIN TO RETURN CLOSER TO CLIMO BY
NEXT WEEKEND WITH COOLER TEMPS AND MORE AFTERNOON CONVECTION.

&&

.AVIATION...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
THE FLORIDA PANHANDLE...SOUTHEAST ALABAMA AND INTO SOUTHWEST
GEORGIA. TERMINALS FROM KPFN TO KDHN AND KABY WILL CONTINUED TO BE
THREATENED INTO THE EARLY EVENING WITH ACTIVITY LIKELY WORKING EAST
TOWARD KTLH AND KVLD BY LATER IN THE AFTERNOON. ANY STORM WILL HAVE
THE POTENTIAL TO REDUCE VIS/CIGS INTO THE IFR RANGE FOR A PERIOD IN
ADDITION TO GUSTY WINDS OVER 30KTS AND INTENSE LIGHTNING. STORMS
DIMINISH DURING MID TO LATE EVENING HOURS. AREAS OF MVFR CIGS/BR
DEVELOP AFTER MIDNIGHT ACROSS THE AREA. TERMINALS WHICH RECEIVE RAIN
THROUGH THE EVENING HOURS WILL BECOME LIKELY CANDIDATES FOR A PERIOD
OF IFR VIS LATE TONIGHT/EARLY MONDAY. AFTER ANY EARLY MORNING
VIS/CIG RESTRICTIONS THE REMAINDER OF MON/MON EVENING LOOKS TO HAVE
GENERAL VFR CONDITIONS WITH ONLY ISOLATED AFTERNOON STORMS.

&&

.MARINE...WEAK PRESSURE PATTERN WILL REMAIN IN PLACE FOR THROUGH
MUCH OF THE WEEK WITH WINDS AND SEAS REMAINING MINIMAL.

&&

.FIRE WEATHER...SHOULD CONTINUE TO BE ENOUGH LOW LEVEL MOISTURE TO
KEEP RH VALUES ABOVE CRITICAL VALUES THROUGH THE MIDDLE OF THE
WEEK. NO HEADLINES NEEDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  75  99  73 100  76 /  30  20  10  20  10
PANAMA CITY  80  96  81  97  81 /  20  20  10  20  10
DOTHAN       76  99  75 101  75 /  30  20  10  10  10
ALBANY       75 100  75 102  75 /  30  10  10  10  10
VALDOSTA     73  99  73 100  74 /  30  20  10  20  10
CROSS CITY   74  97  73  98  76 /  30  30  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

CAMP/MROCZKA
Hazardous weather outlook, Aug 12, 4:19 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT SUN AUG 12 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-130930-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
519 AM EDT SUN AUG 12 2007 /419 AM CDT SUN AUG 12 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
A WEAK SURFACE TROUGH WILL DROP DOWN INTO THE TRI-STATE AREA TODAY.
SHOWERS AND THUNDERSTORMS...SOME STRONG TO POSSIBLY SEVERE WITH
INTENSE LIGHTNING...SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS
WILL DEVELOP ALONG AND AHEAD OF THIS BOUNDARY THIS AFTERNOON AND
CONTINUE INTO THE EARLY EVENING. AFTERNOON TEMPERATURES ARE
FORECAST TO BE A FEW DEGREES COOLER THAN THE PAST SEVERAL DAYS AND
THEREFORE HEAT INDICES WILL ALSO BE LOWER. INSTEAD OF HEAT INDICES
IN THE 110 TO 115 RANGE...WE SHOULD SEE READINGS FROM 105 TO 109.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE SURFACE TROUGH IS EXPECTED TO PUSH SOUTH OF THE AREA AS AN
UPPER LEVEL TROUGH DEEPENS EAST OF THE FLORIDA PENINSULA. AS A
RESULT...A DEEP LAYER OF NORTHERLY WINDS WILL TRANSPORT A MUCH
DRIER AIRMASS INTO THE LOCAL REGION. THIS WILL DECREASE
THUNDERSTORM DEVELOP AND INCREASE DAYTIME TEMPERATURES BACK TO
AROUND THE CENTURY MARK FOR THE FIRST HALF OF THE WEEK. HOWEVER...
HEAT INDICES SHOULD REMAIN IN THE 105 TO 109 RANGE DUE TO THE
DRIER AIR IN PLACE AT THE SURFACE. AN UPPER LEVEL DISTURBANCE MAY
BRING A RETURN TO NEAR NORMAL TEMPERATURES AND INCREASING RAIN
CHANCES TOWARD THE END OF THE WEEK INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Aug 12, 1:51 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
251 PM EDT SUN AUG 12 2007

FLZ016-017-121945-
GADSDEN-LEON-
251 PM EDT SUN AUG 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN AND LEON
COUNTIES IN NORTH FLORIDA...

* UNTIL 345 PM EDT

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTH OF WHIGHAM...OR 16 MILES SOUTHWEST
OF CAIRO...MOVING SOUTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Aug 12, 1:52 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EDT SUN AUG 12 2007

FLZ026-121930-
LIBERTY-
252 PM EDT SUN AUG 12 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LIBERTY COUNTY...

* UNTIL 330 PM EDT

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES EAST OF
BLOUNTSTOWN TO 22 MILES SOUTH OF BLOUNTSTOWN...MOVING SOUTHEAST AT
15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

18-WOOL
Special weather statement, Aug 12, 2:47 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
347 PM EDT SUN AUG 12 2007

GAZ142-122030-
EARLY-
347 PM EDT SUN AUG 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY COUNTY IN
SOUTHWEST COUNTY...

* UNTIL 430 PM EDT

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLAKELY THAT WAS NEARLY STATIONARY.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Aug 12, 2:52 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT SUN AUG 12 2007

FLZ016-026-122030-
GADSDEN-LIBERTY-
352 PM EDT SUN AUG 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN AND LIBERTY
COUNTIES IN NORTH FLORIDA...

* UNTIL 430 PM EDT

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF QUINCY...OR 19 MILES EAST
OF BLOUNTSTOWN...MOVING SOUTHEAST AT 5 MPH.

WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Aug 12, 3:24 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
424 PM EDT SUN AUG 12 2007

ALZ067-069-122115-
HENRY-HOUSTON-
324 PM CDT SUN AUG 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HENRY AND HOUSTON
COUNTIES IN SOUTHEAST ALABAMA...

* UNTIL 415 PM CDT

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF COLUMBIA...OR 10 MILES WEST OF
BLAKELY...MOVING WEST AT 5 TO 10 MPH.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Aug 12, 4:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM EDT SUN AUG 12 2007

GAZ130-122200-
BEN HILL-
500 PM EDT SUN AUG 12 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BEN HILL COUNTY IN
SOUTH CENTRAL GEORGIA...

* UNTIL 600 PM EDT

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FITZGERALD...MOVING SOUTHEAST AT 5 TO 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
August 12, 4:20 PM EST
Where
Ben Hill County, 8 mi NW of Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.802, -83.346

Several trees and utility poles were down in the west central portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53679.